PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Will birth control pills make me gain weight?

ANSWER

It’s rare, but some women do gain a little bit of weight when they start taking birth control pills. It’s often a temporary side effect that’s due to fluid retention, not extra fat.

A review of 44 studies showed no evidence that birth control pills caused weight gain in most women. And, as with other possible side effects of the pill, any weight gain is generally minimal and goes away within 2 to 3 months.

If you happen to be one of those few women who put on pounds, talk to your doctor. She may suggest a different type of birth control pill. Why? Because all pills are not the same.

SOURCES:

Planned Parenthood: "History & Successes;”  “Birth Control Q&A;” and “Birth Control Pill.”

4Parents.gov: "Birth Control Chart."

MedicineNet: “Birth Control Myths” and “Oral Contraceptives, Birth Control Pills.”

University of Cincinnati: “UC HEALTH LINE: Oral Contraceptive Myths.”

Mayo Clinic: “Edema: Causes” and “Birth Control Pill FAQ: Benefits, Risks and Choices.”

Reviewed by Traci C. Johnson on January 23, 2017

WAS THIS ANSWER HELPFUL

SOURCES:

Planned Parenthood: "History & Successes;”  “Birth Control Q&A;” and “Birth Control Pill.”

4Parents.gov: "Birth Control Chart."

MedicineNet: “Birth Control Myths” and “Oral Contraceptives, Birth Control Pills.”

University of Cincinnati: “UC HEALTH LINE: Oral Contraceptive Myths.”

Mayo Clinic: “Edema: Causes” and “Birth Control Pill FAQ: Benefits, Risks and Choices.”

Reviewed by Traci C. Johnson on January 23, 2017

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: